The home health nurse visits a client who is taking phenytoin for control of seizures. During the assessment, the nurse notes that the client is taking birth control pills. Which information should the nurse include in the teaching plan?

Phenytoin enhances the rate of estrogen metabolism, which can decrease the effectiveness of some birth control pills. Options 1, 2, and 4 are inappropriate instructions. Pregnancy does not need to be “avoided� while taking phenytoin; however, because phenytoin may cause some risk to the fetus (Pregnancy Category D medication), consultation with the health care provider should be done if pregnancy is considered. Telling a client that there is an increased risk of thrombophlebitis is incorrect and inappropriate and could cause anxiety in the client. Aclient should not be instructed to stop antiseizure medication.

Leave a Reply

Your email address will not be published. Required fields are marked *